Alert archive / Texas / Small Craft Advisories in 2018

Small Craft Advisory 13, NWS Houston/Galveston, TX

February 3, 2018

NWS Houston/Galveston, TX issued this small craft advisory at Feb 3, 2018, 4:16 AM CST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2018, 4:16 AM CST (10:16 UTC)
Expired
Feb 3, 2018, 8:00 AM CST
In force
4 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

067 
WHUS74 KHGX 031016
MWWHGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
416 AM CST SAT FEB 3 2018

...SMALL CRAFT ADVISORY IN EFFECT...

.MODERATE EAST WINDS AND ELEVATED SEAS WILL PERSIST INTO THE 
MORNING HOURS THEN START DIMINISHING..

GMZ370-375-031400-
/O.NEW.KHGX.SC.Y.0013.180203T1016Z-180203T1400Z/
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
416 AM CST SAT FEB 3 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
SMALL CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 8 AM CST THIS
MORNING. 

* WINDS...EAST 15-20 KNOTS

* WAVES/SEAS...6 TO 8 FEET

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Feb 3, 4:13 AM CST, 3 minutes earlier.

Area forecast discussion, Feb 3, 4:13 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
413 AM CST Sat Feb 3 2018

.DISCUSSION...
At 3 AM, a weak coastal trough was trying to develop along the
middle and lower coast. High pressure over the Tennessee valley
was ridging into Texas. The air mass over SE TX remain very dry
this morning with dew points still in the upper 20s/lower 30s.
Radar is picking up some light returns but not sure much of this
precip is reaching the ground. That should change as low levels
continue to moisten and the coastal trough strengthens. Water
vapor imagery shows a series of weak impulses moving east. The
disturbances coupled with weak lift from the coastal trough/warm
front will trigger periods of showers today. Massaged the PoPs
further north as the trajectory of the disturbances look to be
heading north of I-10 for later this morning into the afternoon.
Thick cloud cover will limit heating so not much of a diurnal
range in temperatures are expected. The clouds won't allow
temperatures to fall much tonight and a warm start is expected for
Sunday. Considerably warmer temperatures are expected on Sunday
with some partial sunshine by afternoon over the north with cloudy
skies likely hanging around toward the coast. 850 temps on Sunday
reach 15C which is pretty warm for this time of year.

The warmer air flowing over the cooler shelf waters will set the
stage for an extended period of sea fog beginning as early as
tonight but more likely Sunday/Monday. Prefer more of an east
wind and tonight winds veer to the W-SW which is not terribly
favorable but the water temp/dew pt differential is supportive.
Will be carrying fog in the wx grids for tonight through Monday
for coastal counties and the marine zones.

A weak cold front will cross the area Sunday evening with slightly
cooler temperatures for Monday. Return flow redevelops Monday
night and temperatures will probably warm Monday night and lead to
much warmer temperatures on Tuesday. The upper flow becomes more
SW with time and embedded short waves in the upper flow and
increasing low level moisture will lead to scattered showers
beginning Monday night and continuing on Tuesday. A strong cold
front will cross the area late Tuesday night producing additional
showers/thunderstorms and usher in colder temps for Wednesday and
Thursday. A deep upper level trough will move into Texas next
Friday. Strong warm air advection will bring warmer temps and
abundant low level moisture back to the area. Jet dynamics looking
more impressive toward next weekend and periods of showers and
thunderstorms will return Friday and Saturday. Another strong cold
front will cross the region next Sunday morning. 43

&&

.MARINE...
Small craft should exercise caution in the offshore waters this
morning as wind speeds are ranging between 15-20 kts. Winds along
with wave heights, will continue to lower through the weekend as the
pressure gradient over Southeast Texas continues to slacken due to
influences from a surface high situated over the eastern seaboard. A
coastal trough will transition into a warm front edging northward
early Saturday morning, and showers will be possible over the waters
along with a temporary shift in wind direction out of the south.

Onshore flow will veer westerly by Sunday morning. With a weak cold
front moving through the region late Sunday, winds will again be out
of the east by early Monday morning and the possibility for sea fog
development returns. Monday evening into Tuesday will provide our
best chance for sea fog potential as dewpoints again rise into the
mid-upper 50s, as winds turn more southeasterly and this warmer
saturated air filters over cooler shelf waters. The chance for fog
will end on Wednesday, as our next cold frontal passage clears the
coast. Model guidance is anticipating a northerly wind shift at the
coast between 06-18Z Wednesday. Wind speeds will flirt with SCEC/SCA
criteria over all waters behind the passage of this system. Wave
heights should also rise up to 5-6 feet in the offshore waters.

Hathaway

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      58  52  73  51  66 /  60  10  10  10  20
Houston (IAH)              57  55  73  53  66 /  60  30  10  10  20
Galveston (GLS)            58  57  67  55  61 /  60  30  10  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 6 AM CST early this
     morning for the following zones: Waters from Freeport to
     the Matagorda Ship Channel from 20 to 60 NM...Waters from
     High Island to Freeport from 20 to 60 NM.

&&
Hazardous weather outlook, Feb 2, 4:44 AM CST, 23 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
444 AM CST Fri Feb 2 2018

TXZ163-164-176>179-195>200-210>213-226-227-235-031045-
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Harris-Houston-
Jackson-Liberty-Madison-Montgomery-Polk-San Jacinto-Trinity-
Walker-Waller-Washington-Wharton-
444 AM CST Fri Feb 2 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An upper level disturbance will bring scattered to numerous
showers and isolated thunderstorms on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ370-375-031045-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
444 AM CST Fri Feb 2 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Northeast winds will prevail at 20 to 30 knots today. Seas will
build to 6 to 9 feet. A Small Craft Advisory is in effect today
and may be extended into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another cold front will cross the coastal waters on Wednesday.
Strong north winds will develop in the wake of the front and another
Small Craft Advisory will be possible On Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-TXZ214-236>238-031045-
Brazoria-Chambers-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston-Galveston Bay-Matagorda-Matagorda Bay-
444 AM CST Fri Feb 2 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Strong north winds of 20 to 25 mph will persist today.

A Small Craft Advisory is in effect for the bays and adjacent
coastal waters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A warm front will approach the coast on Saturday. The front will
bring periods of rain to the area early Saturday morning and
persist for much of the day.

Warm and moist air will flow over cooler shelf waters and set the
stage for periods of sea fog. The fog could possibly develop as
early as Saturday evening but the best potential for sea fog will
be on Sunday. The fog could become dense at times. Please use
extreme caution if traveling to Galveston for the weekend.

Marine navigation could become difficult Saturday night through
Sunday night and a Marine Dense Fog Advisory may be required.

Another cold front will cross the coastal waters on Wednesday.
Strong north winds will develop in the wake of the front and another
Small Craft Advisory will be possible On Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 8:55 AM CSTSmall Craft AdvisoryHGX5 hr

Nearby

Small Craft Advisories in Texas, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.